Vitamins That Cause Diarrhea

Save
This should not be your daily intake!
This should not be your daily intake! (Image: Image by Flickr.com, courtesy of Jo Guldi)

Vitamins are a daily requirement essential for proper function. There are 13 essential vitamins for proper function; four of them are fat-soluble, and nine are water-soluble. While a balanced diet would provide the necessary amounts of these vitamins, many people make up for deficiencies by taking a multivitamin. Before you take a supplement, however, be cautious; too much of certain vitamins and too little of others can create stomach problems like diarrhea.

Overdoses That Cause Diarrhea

According to the vitamin guide on CNN Interactive's Food Central, excess amounts of vitamin C (ascorbic acid) and vitamin B5 (pantothenic acid) can cause diarrhea. Apart from the discomfort of diarrhea, overdosing on these vitamins is not fatal. Vitamin C and vitamin B5 are are water-soluble vitamins that are excreted from your body by sweat and urine. Unless recommended by a doctor or nutritionist, you should avoid megadoses of any vitamins, minerals or supplements.

Overdoses of other water-soluble vitamins may not lead to diarrhea, but they can harm the body if continuously taken. As for fat-soluble vitamins, they take longer to leave the body, so continuously overdosing on these vitamins can eventually overwhelm the body and permanently damage organs.

Deficiencies That Cause Diarrhea

While taking too many vitamins can lead to diarrhea or worse, vitamin deficiencies also cause gastrointestinal problems. Niacin is a vitamin responsible for helping body cells produce energy. If your body is niacin-deficient, then you will have diarrhea (among other, more severe complications like mental disorientation and skin problems).

How To Avoid Vitamin-Induced Diarrhea

The daily requirements of any of these vitamins can be found in a generic multivitamin pill. It is important to eat a balanced diet with lean meats, fish, low-fat dairy, plenty of fresh vegetables and fruits to get the bulk of your vitamin needs. By eating a sensible diet and taking a multivitamin, you should meet your daily requirements and avoid diarrhea.

What Else Can Cause Diarrhea

There are other supplements that can can cause diarrhea in large doses, such as magnesium and fish oil. These are both excellent supplements for your health, but your body cannot digest large doses of either substance. Another likely culprit of diarrhea is if you are not careful about your diet and take vitamins to "make up" for it. The poor diet could lead to stomach problems, but a poor diet combined with vitamins could certainly provoke diarrhea because the body may not have the ability to digest the vitamins properly.

Finally, if you have had stomach surgery, or have a history of irritable bowel syndrome, Crohn's disease or other conditions that affect the digestive system, you may be more sensitive to vitamin supplements than most people.

During An Episode Of Vitamin-Induced Diarrhea

Unfortunately, if you are suffering a vitamin-induced bout of diarrhea, the only thing that will cure it is time. To ease your suffering, be sure to stay well-hydrated. Mint or chamomile tea can help soothe stomach cramps and bloating. Instead of using regular toilet paper, try the wet cloths used on infants to prevent soreness. Finally, eat bland, easily digestible, low-fat foods, working your way up from liquids (broth soups, etc.) to solids like plain rice. If your diarrhea does not go away within 48 hours at the most, then you should consult a doctor immediately.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!